Alert archive / New York / Special Weather Statements in 2015
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Mar 28, 2015, 12:17 AM EDT for Genesee County, Monroe County, Orleans County, New York. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2015, 12:17 AM EDT (04:17 UTC)
- Expired
- Mar 28, 2015, 1:30 AM EDT
- In force
- 73 min
- Issued by
- NWS Buffalo, NY
Counties Genesee County, NY, Monroe County, NY, Orleans County, NY
The radar
The Buffalo radar (KBUF), 69 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 4.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 841 m above ground
- 0-6 km bulk shear
- 81 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
411
WWUS81 KBUF 280417
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1217 AM EDT SAT MAR 28 2015
NYZ002-003-011-013-014-280530-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-
1217 AM EDT SAT MAR 28 2015
...BRIEF BURST OF LAKE EFFECT SNOW ACROSS THE GENESEE VALLEY...
* A BRIEF BURST OF LAKE EFFECT SNOW WILL MOVE SOUTH ACROSS THE
GENESEE VALLEY AND PRODUCE SNOWFALL RATES OF 1 TO 2 INCHES PER
HOUR FOR A SHORT PERIOD OF TIME. THE HEAVIEST SNOW IS EXPECTED
ACROSS THE WESTERN HALF OF MONROE COUNTY...MUCH OF ORLEANS
COUNTY...AND EVENTUALLY GENESEE COUNTY AFTER 1 AM.
THIS INCLUDES THE NEW YORK THRUWAY BETWEEN EXITS 45 AND 48.
THIS INCLUDES INTERSTATE 390 BETWEEN EXITS 9 AND 12.
DRIVING WITHIN THIS SNOW BAND WILL BE DIFFICULT AT TIMES WITH SNOW
COVERED AND SLIPPERY ROADWAYS ALONG WITH VERY POOR VISIBILITY. IF
TRAVELING ACROSS THE AREA SLOW DOWN AND BE PREPARED FOR RAPIDLY
CHANGING ROAD AND WEATHER CONDITIONS.
LAT...LON 4291 7844 4338 7845 4338 7797 4336 7787
4335 7776 4333 7771 4330 7766 4278 7726
$$
HITCHCOCKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Mar 27, 10:18 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Mar 27, 10:18 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
1018 PM EDT FRI MAR 27 2015
.SYNOPSIS...
WINTER-LIKE WEATHER IS EXPECTED THROUGH SATURDAY WITH WELL BELOW
NORMAL TEMPERATURES TOGETHER WITH PERIODS OF LAKE EFFECT SNOW. HIGH
PRESSURE MOVING SOUTH INTO THE OHIO VALLEY WILL EVENTUALLY TAKE
OVER...WITH DRY BUT STILL COOL WEATHER FOR SUNDAY. THE NEXT
DISTURBANCE ARRIVES ON MONDAY FOLLOWED BY ANOTHER ON TUESDAY. A
WARM UP WILL BEGIN ON LATER NEXT WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
REGIONAL RADARS THIS EVENING DISPLAY TWO AREAS OF SNOW...ONE A BAND
ORIENTED OVER THE EASTERN END OF LAKE ERIE SOUTHWARD TOWARDS THE
MOUTH OF THE CATTARAUGUS CREEK AND LOCATIONS SOUTHWARD. THE SECOND
AREA IS LAKE EFFECT SNOW IN A NORTHERLY FLOW OFF LAKE ONTARIO.
A WEAK NORTH TO SOUTH BOUNDARY WAS SEEN FAINTLY ON RADAR THIS
EVENING CROSSING LAKE ERIE JUST AHEAD OF THE BAND OF SNOW OVER THE
EASTERN END OF LAKE ERIE. THIS MESOSCALE BOUNDARY BROUGHT ADDED
CONVERGENCE AND ENHANCED SNOW JUST EAST OF LAKE ERIE WITH SEVERAL
INCHES FALLING IN A SHORT PERIOD OF TIME. THIS BOUNDARY HAS SINCE
CROSSED THE PLUME OF SNOW...AND WITH NOW LESS LOW LEVEL CONVERGENCE
THE BAND IS SEEN IN A WEAKENING STATE THIS EVENING. WE DO NOT EXPECT
MUCH ADDITIONAL SNOWFALL HERE.
THE NOW DEVELOPING LAKE EFFECT SNOW ALONG THE SOUTHERN SHORELINE OF
LAKE ONTARIO WILL BE THE AREA TO WATCH FOR THE REMAINDER OF THE
OVERNIGHT. THE FLOW TONIGHT WILL BE GENERALLY NORTHERLY...WITH LAKE
EFFECT THEREFORE MOST LIKELY ALONG THE SOUTHERN LAKE ONTARIO
SHORELINE...KROC WEST...WELL REMOVED FROM ANY EXTENSIVE ICE COVERAGE
TO THE EAST. SOME UPSLOPE SNOW SHOWERS WITH A NEARING UPPER LEVEL
CLOSED LOW ARE ALSO POSSIBLE FURTHER INLAND...BUT MOST
ACCUMULATIONS...1-3 INCHES...SHOULD BE CONFINED TO THE ABOVE
MENTIONED SHORELINE AREAS. EXTENSIVE CLOUD COVER WILL ALSO BE OVER
MOST OF THE REGION. EXPECT OVERNIGHT LOWS IN THE TEENS...AND
POSSIBLY LOWER EAST OF LAKE ONTARIO AND OVER THE SOUTHERN TIER WELL
REMOVED FROM LAKE INFLUENCES.
ON SATURDAY...NORTHERLY TO NORTHWESTERLY FLOW UNDER A LOWERING
INVERSION WILL INITIALLY TRAP LOW LEVEL MOISTURE WITH SOME LAKE
EFFECT STILL POSSIBLE EARLY...BUT BY THE END OF THE DAY EXPECT
CLEARING FROM THE NORTH TO SOUTH AS INSOLATION EATS AWAY AT THE
CLOUD DECK FROM THE TOP DOWN. TEMPERATURES WILL STILL BE ON THE
COLD SIDE...WITH HIGHS IN THE 20S MORE TYPICAL OF MID WINTER THAN
LATE MARCH.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
SKIES WILL CLEAR SATURDAY NIGHT AS HIGH PRESSURE BUILDS INTO THE
OHIO VALLEY WITH A RIDGE EXTENDING NORTHWARD INTO THE LOWER LAKES.
WITH THE CLEARING SKIES AND LIGHTER WINDS IN THE COOL/DRY AIRMASS
EXPECT GOOD RADIATIONAL COOLING...WITH OVERNIGHT LOWS DROPPING DOWN
WELL INTO THE TEENS ON THE LAKE PLAINS WITH SINGLE NUMBERS IN THE
COLDER SOUTHERN TIER VALLEYS AND NORTH COUNTRY.
THE SURFACE RIDGE WILL MOVE QUICKLY TO THE EASTERN SEABOARD SUNDAY
ALLOWING A SOUTHWESTERLY RETURN FLOW TO INCREASE ACROSS THE OHIO
VALLEY AND LOWER LAKES. THE WARM ADVECTION WILL BRING SOME INCREASE
IN HIGH CLOUDS FROM WEST TO EAST THROUGH THE DAY...BUT STILL EXPECT
A GOOD DEAL OF SUNSHINE TO FILTER THROUGH. AFTER A COLD START TO THE
DAY...TEMPERATURES WILL REBOUND SOME WITH HIGHS IN THE UPPER 30S TO
LOWER 40S IN MOST AREAS...WITH MID 30S NORTH COUNTRY.
WINDS CRANK UP COURTESY OF A TIGHTENING GRADIENT SUNDAY NIGHT
ASSOCIATED WITH A LOW CUTTING ACROSS NORTHWEST ONTARIO INTO WESTERN
QUEBEC. DEEPENING MIXING INTO A CORE OF 35-45 KNOTS WILL PRODUCE
GUSTS OF 30-40 MPH...ESPECIALLY NORTHEAST OF LAKES ERIE AND ONTARIO
DUE TO FUNNELING DOWN THE LAKES. THERE COULD BE A WINDOW FOR
TEMPERATURES TO TUMBLE EARLY...ESPECIALLY EASTERN SPORTS BUT RISING
READINGS SHOULD BE THE RULE SUNDAY NIGHT.
THERE IS IMPROVED AGREEMENT IN THE 12Z MODEL RUNS WITH RESPECT TO
TIMING THE ARRIVAL OF PRECIPITATION WITH THIS SYSTEM SUNDAY EVENING
INTO WESTERN NEW YORK. THE MOISTURE PROFILE WILL BE A HYBRID OF MID
LEVEL PACIFIC AND LOW LEVEL GULF MODIFIED CONTINENTAL WHICH IS SEEMS
ADEQUATE FOR THE QUARTER INCH OR SO OF MODEL QPF. THERE WILL BE SOME
WET BULB COOLING GIVING THE POTENTIAL FOR MIXED RAIN/SNOW OR EVEN
PLAIN SNOW.
THE SURFACE LOW WILL CONTINUE TO MOVE EASTWARD ACROSS QUEBEC MONDAY.
THE MOIST CYCLONIC FLOW ACROSS THE REGION WILL KEEP THE THREAT FOR
SCATTERED RAIN/SNOW SHOWERS...ESPECIALLY ACROSS THE FAVORED UPSLOPE
AREAS. THE PRECIPITATION WILL SLOWLY TAPER OFF FROM WEST TO EAST
MONDAY NIGHT AS THE SYSTEM PULLS AWAY INTO THE CANADIAN MARITIMES
AND A WEAK SURFACE RIDGE BUILDS INTO THE OHIO VALLEY AND LOWER LAKES.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
LATEST MEDIUM RANGE GUIDANCE IN REASONABLE AGREEMENT SHOWING A
SEASONABLY ACTIVE WEATHER REGIME CONTINUING DURING THE MID TO LATE
PART OF THE WEEK...WITH A SERIES OF UPPER WAVES WORKING ACROSS THE
NORTHERN TIER OF THE COUNTRY AND MAKING A RUN AT WESTERN AND CENTRAL
NEW YORK. PLENTY OF UNCERTAINTY THIS FAR OUT REGARDING THE EXACT
PLACEMENT AND INTENSITY OF EACH WAVE...WITH RUN-TO-RUN MODEL
CONSISTENCY NOT EXACTLY HIGH AND NOT SURPRISING AT ALL GIVEN THE
PATTERN SETUP. 00Z ECMWF BY FAR THE MOST ROBUST ASCENT SIGNAL RIDING
THROUGH THE LOWER GREAT LAKES TUESDAY...WITH ACTUALLY SOME MODEST
SUPPORT FROM GFS ENSEMBLE MEMBERS. THIS WAVE WILL HAVE TO BE
MONITORED...AS FORECAST THERMAL PROFILES SUGGESTING THE POTENTIAL OR
SOME SOME SNEAKY SNOW OR MIXED PRECIPITATION FOR PARTS OF THE AREA
SHOULD IT PLAY OUT.
WEDNESDAY SHOULD BE DRY WITH A WEAK AREA OF HIGH PRESSURE OVER THE
REGION. TEMPERATURES WILL BEGIN TO SLOWLY MODERATE UNDER SOME
SUNSHINE...WITH HIGHS IN THE MID 40S.
A STRONGER PUSH OF WARMING IS EXPECTED BY THURSDAY AS A NEW SYSTEM
MOVES TOWARDS THE CENTRAL LAKES. THIS SYSTEM HAS A MUCH BETTER
SIGNAL FOR PRECIPITATION DURING THE THURSDAY THROUGH FRIDAY TIME
FRAME WITH A STRONGER WAVE WORKING THROUGH THE FLOW. INCREASING
SOUTHERLY FLOW AHEAD OF THE ASSOCIATED COLD FRONT COULD PUSH
TEMPERATURES INTO THE 50S OR PERHAPS A BIT WARMER DURING THIS PERIOD.
LOOKING A LITTLE FARTHER AHEAD...THE WARMTH WILL LIKELY LAST THROUGH
FRIDAY...BUT THEN THE GFS...ECMWF...AND MOST GEFS ENSEMBLE MEMBERS
ALLOW THE TROUGH TO BECOME WELL ESTABLISHED AGAIN ACROSS THE GREAT
LAKES AND NORTHEAST BY THE FIRST WEEKEND IN APRIL. IF THIS VERIFIES
TEMPERATURES WOULD AGAIN DROP TO BELOW NORMAL.
&&
.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
AT 00Z LAKE EFFECT SNOW SHOWERS ARE BECOMING MORE PREDOMINATE ACROSS
WNY AS A COLD NORTHWESTERLY FLOW DEVELOPED BEHIND A RECENTLY
DEPARTED COLD FRONT. IN ADDITION TO THE LAKE EFFECT SNOW A CLOSED
UPPER LEVEL LOW WILL DROP ACROSS WNY...AND TOGETHER BOTH FEATURES
WILL MAINTAIN EXTENSIVE MVFR FLIGHT CONDITIONS...WITH PERIODS OF IFR
CONDITIONS AS WELL ACROSS WNY.
EAST OF LAKE ONTARIO SCATTERED SNOW SHOWERS THROUGH THE TIME PERIOD
WILL BRING MVFR AND ISOLATED IFR FLIGHT CONDITIONS.
TOMORROW MORNING EXPECT DIMINISHING SNOW SHOWER ACTIVITY AS THE LOW
LEVEL WIND FLOW BEGINS TO BACK AND WARM AIR ADVECTION ALOFT ENSUES.
CLOUDS WILL REMAIN THICK THROUGH THE TIME PERIOD WITH CONDITIONS
SLOWLY IMPROVING BACK TO VFR.
OUTLOOK...
SUNDAY...VFR.
MONDAY AND TUESDAY...MVFR IN RAIN/SNOW SHOWERS.
WEDNESDAY...VFR.
&&
.MARINE...
A COLD FRONT WILL CONTINUE TO MOVE SOUTH OF WESTERN NY TONIGHT AS
HIGH PRESSURE PUSHES EASTWARD ACROSS THE UPPER GREAT LAKES REGION.
THIS SETUP WILL ALLOW A MOIST NORTHERLY FLOW TO CROSS THE REGION
RESULTING IN SMALL CRAFT ADVISORY CONDITIONS ALONG THE LAKE ONTARIO
SHORELINE THROUGH SATURDAY. HIGH PRESSURE WILL MOVE INTO THE OH
VALLEY BY SATURDAY NIGHT IMPROVING CONDITIONS.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 PM EDT SATURDAY FOR LOZ030-042-
043.
&&
SYNOPSIS...ZAFF
NEAR TERM...THOMAS/ZAFF
SHORT TERM...TMA
LONG TERM...TMA
AVIATION...THOMAS
MARINE...ZAFFHazardous weather outlook, Mar 27, 5:05 AM EDT, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 505 AM EDT FRI MAR 27 2015 NYZ001>008-010>014-019>021-085-280915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 505 AM EDT FRI MAR 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LOWER NIAGARA RIVER- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 505 AM EDT FRI MAR 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Mar 28, 12:17 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1217 AM EDT SAT MAR 28 2015
NYZ002-003-011-013-014-280530-
GENESEE NY-LIVINGSTON NY-MONROE NY-ONTARIO NY-ORLEANS NY-
1217 AM EDT SAT MAR 28 2015
...BRIEF BURST OF LAKE EFFECT SNOW ACROSS THE GENESEE VALLEY...
* A BRIEF BURST OF LAKE EFFECT SNOW WILL MOVE SOUTH ACROSS THE
GENESEE VALLEY AND PRODUCE SNOWFALL RATES OF 1 TO 2 INCHES PER
HOUR FOR A SHORT PERIOD OF TIME. THE HEAVIEST SNOW IS EXPECTED
ACROSS THE WESTERN HALF OF MONROE COUNTY...MUCH OF ORLEANS
COUNTY...AND EVENTUALLY GENESEE COUNTY AFTER 1 AM.
THIS INCLUDES THE NEW YORK THRUWAY BETWEEN EXITS 45 AND 48.
THIS INCLUDES INTERSTATE 390 BETWEEN EXITS 9 AND 12.
DRIVING WITHIN THIS SNOW BAND WILL BE DIFFICULT AT TIMES WITH SNOW
COVERED AND SLIPPERY ROADWAYS ALONG WITH VERY POOR VISIBILITY. IF
TRAVELING ACROSS THE AREA SLOW DOWN AND BE PREPARED FOR RAPIDLY
CHANGING ROAD AND WEATHER CONDITIONS.
LAT...LON 4291 7844 4338 7845 4338 7797 4336 7787
4335 7776 4333 7771 4330 7766 4278 7726
HITCHCOCKThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 1:40 AM EDT | Special Weather Statement | BUF | Genesee, Livingston, Niagara, Orleans | 65 min |
Nearby
Special Weather Statements in New York, 2015Every special weather statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.